Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

124 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

I'm 44 years old. I've been consuming a bunch of

Answered by
Dr.
Dr. Arnab Banerjee

Critical Care Specialist

Practicing since :2012

Answered : 1254 Questions

default
Posted on Mon, 31 Dec 2018 in Digestion and Bowels
Question: I'm 44 years old.
I've been consuming a bunch of caffeine for several months and 3- 4 days ago after my 3rd energy drink before noon, all of the sudden it hit me.
I had lots of gas and pressure and eventually diarrhea.
It was very short lived and the loose stool only happened about 3 times and totally stopped within several hours. It was more of gas and loose bowels really.
I had zero issues before this.
Anyway, I also have internal hemorrhoids, but they don't bother my much. I've had them 10 years and the coffee thing seems to have aggravated it.
the feeling of having to have a bowel movement is the most annoying thing.
I'm a hypochondriac and I've had multiple colonoscopies over the last 15 years.my last colonoscopy was 3-4 years ago and all was normal again.
my colonoscopies have always been normal. My family history has no bowel cancer on either side.
to my question,
My bowels seem to be over stimulated.
Nothing excessive and no pain really, but I can feel them twitching a bit on all sides of my abdomen throughout the day.
maybe slightly gassy but feel pretty close to normal.
it's not bad but I do notice it.
Is it common for too much caffeine or coffee to do this if you drink excessive amounts for extended periods or too much in a short period?
doctor
Answered by Dr. Arnab Banerjee 1 hour later
Brief Answer:
Caffeine could very well be responsible...please follow the advice below...

Detailed Answer:
Hello and Welcome to 'Ask A Doctor' service...
I've gone through your query in details...
I can understand your concern...

Yes, those caffeinated energy drinks are quite notorious for causing this, please stop them altogether...avoid caffeine at least for the time being and observe how you stay afterwards...

Your correct, the gut seems to be overactive and needs rest...just follow the advice and see how you stay afterwards...It's good that the previous colonoscopies were all normal...

-Even excessive laxatives and fibre supplements can cause such gassy feelings and pressure. So, please refrain from using them also (at least for now)...

-Have simple home-made foods, toasts, organic preparations, home-made vegetable soups, salads; avoid fast/processed foods, avoid refined sugar/sugary products. Take a probiotic daily (eg. Capsule VSL#3) for the time being.

-Have some yoghurt daily. Eat in small but frequent portion, drink plenty of water throughout the day...

-Avoid smoking/alcohol also (if at all do), they're another known to factors which can further aggravate this condition...

-Practice some meditation for 30min per day...go out for some jogging around the park/suburbs, engage into some free hand exercises daily...

If despite this there's no significant improvement within a week or so, it's recommended to get a stool routine and micro-analysis along with culture sensitivity done...based on the findings, your doctor may advise you medications like Diphenoxylate/Atropine combination to control/improve this condition...

Let me know if I can assist you further.

Take Care
Kind Regards


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Arnab Banerjee 48 hours later
thanks for the advice.
I was still having a coffee every morning, which may have prolonged or even continued the irritated hemorrhoids and the general feeling of irritation and gas.
The suppositories did help really quickly for the hemorrhoids.
I'll go ahead and stop caffeine altogether for a while and hopefully things will get back to normal.
doctor
Answered by Dr. Arnab Banerjee 3 hours later
Brief Answer:
yes, please do so, along with all other advice given earlier...

Detailed Answer:
Welcome back,

Yes, it could be one isolated or even part of a group of factors which could've irritated them over a long period of time hence those gaseous feelings...

Please follow all the advice given earlier, and observe how you stay afterwards...You can take the suppositories occasionally...

Take Care
Kind Regards



Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on